According to a new study, about a third of menopausal women who took antidepressants for hot flashes and night sweats, saw a return of symptoms after they stopped taking the drug. Dr. Hadine Joffe, associate professor of psychiatry at Harvard Medical School, and lead author said, “It’s important for people to understand that the benefit of the treatment is related to the duration of the treatment.” She added, “But that shouldn’t discourage women from trying an antidepressant if they want to.”

Joffe and her colleagues studied 200 women taking 10 or 20 milligrams a day of Lexapro, an antidepressant found to decrease the number and intensity of hot flashes. After following the women for eight weeks, the researchers noted that 76 women showed a 20% improvement while on the drug. However, once the treatment period ended and the women stopped taking the Lexapro, about one-third of them saw their menopausal symptoms return, typically to the same levels seen prior to their treatment. “Just because symptoms come back after you stop it doesn’t mean it didn’t make a difference when you took it,” said Joffe.   Chicago Tribune  12/5/12

Subscribe To Our Weekly Newsletter

Subscribe To Our Weekly Newsletter

Get a weekly digest of our posts straight to your inbox! We promise, no spam ever.

You have Successfully Subscribed!

Pin It on Pinterest

Share This